Alert archive / New York / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 3, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at May 29, 2005, 1:35 PM EDT for Saratoga County, New York. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2005, 1:35 PM EDT (17:35 UTC)
- Expired
- May 29, 2005, 2:34 PM EDT
- In force
- 59 min
- Issued by
- NWS Albany, NY
- Area
- Counties, with a storm outline in the text
County Saratoga County, NY
The radar
The Albany radar (KENX), 54 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.6 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KALY 291735 SVRALY NYC091-291830- /O.NEW.KALY.SV.W.0003.050529T1735Z-050529T1830Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 135 PM EDT SUN MAY 29 2005 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SARATOGA COUNTY IN EAST CENTRAL NEW YORK * UNTIL 230 PM EDT * AT 133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GALWAY...OR ABOUT 12 MILES NORTHEAST OF AMSTERDAM...AND MOVING EAST AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCK CITY FALLS. LAT...LON 4318 7411 4303 7424 4291 7392 4308 7383 $$
2 follow-up statements
000 WWUS51 KALY 291801 SVSALY SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 159 PM EDT SUN MAY 29 2005 NYC091-291830- /O.CON.KALY.SV.W.0003.000000T0000Z-050529T1830Z/ SARATOGA NY- 159 PM EDT SUN MAY 29 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 230 PM EDT FOR WEST CENTRAL SARATOGA COUNTY... AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR SOUTH GALWAY CORNER...OR ABOUT 9 MILES WEST OF SARATOGA SPRINGS...MOVING EAST AT 15 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOSHERVILLE...PARKIS MILLS...OBRIEN CORNERS...HOLSAPPLE CORNERS... WILEY CORNERS...WEST CORNERS...EAST GALWAY...HOLBROOK CORNERS...LAKE DESOLATION...BIRCHTON...HARMONY CORNERS...CHATFIELD CORNER...FRINK CORNER...WEST MILTON...ROCK CITY FALLS...MIDDLE GROVE...PAGES CORNER...NORTH MILTON...MILTON CENTER AND FACTORY VILLAGE. LAT...LON 4318 7411 4303 7424 4291 7392 4308 7383 $$
000 WWUS51 KALY 291834 SVSALY SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 235 PM EDT SUN MAY 29 2005 NYC091-291845- /O.EXP.KALY.SV.W.0003.000000T0000Z-050529T1830Z/ SARATOGA NY- 235 PM EDT SUN MAY 29 2005 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SARATOGA COUNTY EXPIRES AT 230 PM EDT... SMALL HAIL IS STILL POSSIBLE WITH THIS STORM. LAT...LON 4318 7411 4303 7424 4291 7392 4308 7383 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 12:00 PM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, May 29, 12:00 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE ALBANY NY 1200 PM EDT SUN MAY 29 2005 .UPDATE...UPDATE TO REMOVE ANY THIS MORNING WORDING IN TEXT PRODUCTS. HAVE ALSO MADE SOME SMALL ADJUSTMENTS TO TEMP AND CLOUD GRIDS TO ACCOUNT FOR CURRENT TRENDS. && 456 AM AFD... .SHORT TERM (TODAY THROUGH SUNDAY NIGHT)... A SHORT WAVE TROUGH WAS EXITING THROUGH SOUTHERN NEW ENGLAND EARLY THIS MORNING. RADAR ECHOES WERE RAPIDLY SHRINKING...CENTERED AROUND THE CENTRAL HUDSON VALLEY. WE WENT WITH A 20 OR 30 PERCENT PROBABILITY OF LIGHT SHOWERS EARLY THIS MORNING...THEN DRY FOR AWHILE...THEN BACK TO A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON. ANALYSIS OF THE SOUNDINGS FROM THE NORTH AMERICAN MESOSCALE MODEL SUGGESTED THAT THERE WOULD BE DEEP CONVECTION ONCE THE DIURNAL HEATING GETS IN GEAR TODAY. BUOYANCY ON THESE SOUNDINGS RUNS OUT JUST SHY OF 30 THOUSAND FEET. CONVECTIVE AVAILABLE POTENTIAL ENERGY IS NOT GREAT THOUGH. SURFACE BASED VALUES ARE BETWEEN 1000 AND 1300 JOULES PER KILOGRAM FROM THE NORTH AMERICAN MODEL AND BETWEEN 500 AND 800 JOULES PER KILOGRAM FROM THE CANADIAN REGIONAL MODEL THIS AFTERNOON. THESE VALUES ARE BASED ON SURFACE DEWPOINTS THOUGH...AND THE AIR JUST ABOVE THE SURFACE IS FORECAST TO BE RATHER DRY...SO THE ACTUAL WATER CONTENT OF A PARCEL RISING FROM THE LOWER ATMOSPHERE IS NOT EXPECTED TO BE AS GREAT AS THE SURFACE DEWPOINTS SUGGEST. HENCE...THE ACTUAL CONVECTIVE AVAILABLE POTENTIAL ENERGY WILL BE LESS THAN THE VALUES WE QUOTED. EVEN SO...SCATTERED THUNDERSTORMS ARE POSSIBLE. SEVERE WEATHER IS NOT LIKELY...DUE TO A LACK OF CONVECTIVE AVAILABLE POTENTIAL ENERGY AND A WEAK WIND FIELD. TODAYS WIND WILL BE NORTHWEST IN THE LOW LEVELS...MAINLY 10 KNOTS OF LESS. YESTERDAYS WIND WAS WEST SOUTHWEST AND A BIT STRONGER THAN TODAYS FORECAST WIND. ALL MODELS SUGGEST THAT THE CHANCE OF RAINFALL WILL BE WANING THIS EVENING...AND THIS IS LOGICAL AS THE SURFACE DIURNAL TEMPERATURE RISE WILL BE THE PRIME-MOVER FOR ANY PRECIPITATION THAT OCCURS TODAY. BASED ON THE FORECAST VERTICAL MOISTURE PROFILE AND THE VERTICAL MOTION...WE WENT WITH A MAINLY CLEAR CONDITION LATE TONIGHT. SHOULD THIS OCCUR...THE TEMPERATURE IS LIKELY TO BE LOWER THAN IT IS EARLY THIS MORNING. WE WENT FOR LOW TEMPERATURES MOSTLY FROM 45 TO 50 DEGREES. PATCHY FOG MAY OCCUR AS THE WIND WILL BE RATHER LIGHT...BUT WE DONT EXPECT IT TO BE WIDESPREAD...AND DID NOT MENTION ANY FOG IN THE FORECAST. MONDAY WILL PROBABLY BE A DRY DAY...THOUGH THE CANADIAN REGIONAL AND AVIATION MODELS DO INDICATE SOME LIGHT MEASURABLE PRECIPITATION AROUND THE NORTHEASTERN PERIPHERY OF THE COUNTY WARNING AREA. WE WENT WITH ABOUT A 20 PERCENT PROBABILITY OF A SHOWER IN THE NORTH AND EAST ONCE THE DIURNAL HEATING GETS COOKING A BIT...THEN DROPPED THE PROBABILITY BACK TO LESS THAN THRESHOLD VALUES FOR MENTIONING PRECIPITATION BY MONDAY EVENING. THE CANADIAN GLOBAL MODEL IS A BIT SLOWER AT BRINGING RAINFALL TO THE REGION THAN THE PREVIOUS RUN. THIS IDEA WAS CONSISTENT WITH THE AVIATION MODELS FORECAST. WE WENT WITH A SMALL CHANCE OF SHOWERS LATE MONDAY NIGHT. THE GREATEST PROBABILITY OF RAINFALL IS IN THE CATSKILL MOUNTAINS. && .LONG TERM (MONDAY THROUGH SATURDAY)... WE CONTINUED WITH THE PREVIOUS FORECAST FOR TUESDAY...WHICH HAD A 50 PERCENT CHANCE OF SHOWERS. NONE OF THE LATEST GUIDANCE SUGGESTED DOING OTHERWISE. THE CANADIAN GLOBAL MODEL HAS A BIT LESS MEASURABLE PRECIPITATION FORECAST THAN THE PREVIOUS RUN...AND IT LINGERS ANY RAINFALL THAT OCCURS LONGER THAN THE PREVIOUS RUN HAD INDICATED. THE PREVIOUS FORECAST HAD THIS WELL COVERED...SO WE STUCK WITH IT...A CHANCE OF SHOWERS INTO WEDNESDAY. ON THURSDAY...A LARGE UPPER LEVEL RIDGE IS FORECAST BUILD OVER THE GREAT LAKES. THE RIDGE IS TIED TO AN ANTICYCLONE WHICH IS FORECAST TO CREST OVER THE NORTHEASTERN UNITED STATES LATE THURSDAY AND EARLY FRIDAY. THE ASSOCIATED DRY WEATHER IS WELL DESCRIBED BY OUR PREVIOUS FORECAST...SO WE MADE NO CHANGES. && .AVIATION... CONDITIONS WILL BE MAINLY VFR PRIOR TO DAYBREAK FOR THE MID AND UPPER HUDSON VALLEY TERMINALS WITH SPOTTY MVFR DUE TO SOME MIST AND LOW CIGS ERODING WITH THE PASSAGE OF THE SHORTWAVE TROUGH. UPSTREAM OVER THE NRN GREAT LAKES A 500 MB CLOSED LOW WILL SETTLE OVER UPSTATE NY IN THE PM. INSTABILITY SHOWERS AND ISOLATED THUNDERSTORMS WILL POP UP AFTER 16Z. THUNDER THREAT WAS NOT GREAT ENOUGH TO PLACE IN TERMINALS AT THIS TIME. AFTER 23Z...ATMOSPHERE TO STABILIZE AND DIURNAL ACTIVITY WILL ABRUPTLY END. BASES ON CLOUDS WILL GENERALLY BE 5 TO 7 KFT WITH ISOLATED 3.5 KFT BASES WITH THE SHOWERS. THE WINDS WILL BE GENERALLY FROM THE W/NW AFTER 12Z AT 5 TO 10 KNOTS. && .FIRE WEATHER... MUCH OF EASTERN NEW YORK AND WESTERN NEW ENGLAND HAS RECEIVED MEASURABLE RAINFALL CONTINUOUSLY OVER THE PAST WEEK TO 10 DAYS. ANOTHER UPPER LEVEL LOW WILL BRING SHOWERS AND ISOLATED THUNDER STORMS TO UPSTATE NEW YORK AND NEW ENGLAND TODAY. CLOUD TO GROUND LIGHTNING ACTIVITY WILL BE LOW. THE FORESTRY AND VEGETATION CONTINUES TO LEAF OUT OVER TERRAIN GREATER THAN 1500 FEET. RELATIVE HUMIDITY VALUES TODAY WILL BOTTOM OUT IN THE 45 TO 65 PERCENT RANGE...WITH EXCELLENT RECOVERY OVERNIGHT TO THE 85 TO 100 PERCENT RANGE. RAINFALL AREA WIDE WILL BE GENERALLY LIGHT...WITH WEST TO NORTHWEST WINDS AT 5 TO 15 KNOTS. && .HYDROLOGY... SHOWERS AND EMBEDDED CONVECTION PRODUCED KENX RAINFALL ESTIMATES OF 1 TO 2.25 OVER ULSTER...GREENE...DUTCHESS...AND COLUMBIA COUNTIES. A HALF AN INCH TO AN INCH FELL OVER LITCHFIELD COUNTY CT. LIGHTER RAINFALL AMOUNTS HAVE FALLEN NORTH OF THESE COUNTIES. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY OVER THE ENTIRE HSA WITH SMALL HAIL POSSIBLE IN THE THUNDERSTORMS. RAINFALL AMOUNTS WILL GENERALLY BE A TENTH OF AN INCH TO QUARTER OF AN INCH FROM THE SHOWERS...WITH LOCALLY HIGHER AMOUNTS. RIVERS...STREAMS...CREEKS AND RESERVOIRS WILL CONTINUE TO BE WELL WITHIN BANK FULL. DRY WEATHER WILL TAKE HOLD ON MEMORIAL DAY...BEFORE ANOTHER CYCLONE APPROACHES FROM THE LOWER GREAT LAKES AND OHIO VALLEY WITH MORE RAINFALL ON TUESDAY. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NY...NONE. VT...NONE. && SHORT TERM...HEMMERICH LONG TERM...HEMMERICH AVIATION...WASULA FIRE WEATHER...WASULA HYDROLOGY...WASULA
Hazardous weather outlook, May 29, 5:32 AM EDT, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 532 AM EDT SUN MAY 29 2005 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-301100- BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY- EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY- EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT- HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY- NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY- NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY- SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY- SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY- SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY- WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY- WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT- 532 AM EDT SUN MAY 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE... NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. ANY THAT FORM WILL BE SCATTERED. THEY WILL MOVE FROM WEST TO EAST AT ABOUT 25 MILES AN HOUR. THERE MAY BE BRIEF DOWNPOURS AND GUSTY...NON DAMAGING WINDS WITH THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 1:52 PM EDT | Severe Thunderstorm Warning | ALY | Greene | 54 min |
| May 29, 2:38 PM EDT | Severe Thunderstorm Warning | ALY | Columbia | 68 min |
| May 29, 7:11 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess | 30 min |
Nearby
Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.